Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 15, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 17, 1999, 1:52 AM CDT for Bourbon County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1999, 1:52 AM CDT (06:52 UTC)
- Expired
- May 17, 1999, 2:25 AM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:55 AM CDT | Thunderstorm Wind 62 | Uniontown, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KSGF 170653 RRA TORSGF KSC011-170725- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 152 AM CDT MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS * UNTIL 225 AM CDT * AT 150 AM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 10 MILES WEST OF FORT SCOTT. THIS STORM WAS MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... UNIONTOWN THROUGH 200 AM XENIA...MAPLETON...AND HARDING BY 200 AM IN AN OFFICE BUILDING OR SCHOOL...GO TO AN INTERIOR HALLWAY ON THE LOWEST FLOOR OR MOVE TO A DESIGNATED STORM SHELTER. AVOID GYMNASIUMS...AUDITORIUMS...AND SUPERMARKETS. MS/DSA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 16, 8:28 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, May 16, 8:28 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 828 PM CDT SUN MAY 16 1999 KSGF 88D ONLY SHOWING ISOLATED SHOWERS/THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI AS OF 800 PM. 00Z SPRINGFIELD SOUNDING WAS PRIMED FOR CONVECTION WITH UNMODIFIED LI OF -10 AND CAPE OF 3300. CAPPING INVERSION HAD WEAKENED TO 1.1 DEGREES. MODIFYING FOR 78/70 AT JOPLIN PRODUCED A CAPE OF 3900 AND LI OF -11. THE PROBLEM THEN BECOMES FORCING... REGIONAL RADAR LOOP SHOWED A BAND OF STRONG TO SEVERE THUNDERSTORMS FROM IOWA TO TEXAS. THE BAND WAS MOVING VERY SLOWLY TO THE EAST WITH THE UPPER LEVEL JET NEARLY PARALLEL TO THIS ACTIVITY. STILL LOOKS LIKE STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WESTERN PORTIONS OF THE FORECAST AREA LATE TONIGHT. WILL UPDATE THE ZONE PACKAGE TO REMOVE EVENING WORDING...BUT NO OTHER MAJOR CHANGES ARE EXPECTED. UPDATED ZONE FORECASTS WILL BE ISSUED BY 845 PM. SUTTON
In the hours before
Special weather statement, May 17, 12:25 AM CDT, 1 hour 27 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>094-101>102-171100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1225 AM CDT MON MAY 17 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 283 HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN MISSOURI AND SOUTHEAST KANSAS UNTIL 600 AM... BARRY... BARTON... BENTON... BOURBON... CEDAR... CHEROKEE... CRAWFORD... DADE... GREENE... HICKORY... JASPER... LAWRENCE... MCDONALD... NEWTON... POLK... ST. CLAIR... VERNON... THIS INCLUDES THE CITIES OF FORT SCOTT...JOPLIN...CASSVILLE... SPRINGFIELD...NEVADA...AND BOLIVAR. THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 283 FOR SOUTHEAST KANSAS AND PORTIONS OF CENTRAL...WEST CENTRAL...AND SOUTHWEST MISSOURI. THIS WATCH IS VALID UNTIL 600 AM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. STRONG TO SEVERE THUNDERSTORMS OVER OKLAHOMA AND KANSAS ARE EXPECTED TO MOVE THROUGH THE WATCH AREA EARLY THIS MORNING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. AS WITH ALL THUNDERSTORMS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR WEATHER UPDATES AND POSSIBLE WARNINGS. DSA
Special weather statement, May 17, 12:25 AM CDT, 1 hour 27 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>094-101>102-171100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1225 AM CDT MON MAY 17 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 283 HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN MISSOURI AND SOUTHEAST KANSAS UNTIL 600 AM... BARRY... BARTON... BENTON... BOURBON... CEDAR... CHEROKEE... CRAWFORD... DADE... GREENE... HICKORY... JASPER... LAWRENCE... MCDONALD... NEWTON... POLK... ST. CLAIR... VERNON... THIS INCLUDES THE CITIES OF FORT SCOTT...JOPLIN...CASSVILLE... SPRINGFIELD...NEVADA...AND BOLIVAR. THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 283 FOR SOUTHEAST KANSAS AND PORTIONS OF CENTRAL...WEST CENTRAL...AND SOUTHWEST MISSOURI. THIS WATCH IS VALID UNTIL 600 AM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. STRONG TO SEVERE THUNDERSTORMS OVER OKLAHOMA AND KANSAS ARE EXPECTED TO MOVE THROUGH THE WATCH AREA EARLY THIS MORNING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. AS WITH ALL THUNDERSTORMS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR WEATHER UPDATES AND POSSIBLE WARNINGS. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:41 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 64 min |
| May 17, 1:41 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 64 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.